MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ASPIRATION PUMP MAX 220; JCX

PENUMBRA, INC. PENUMBRA SYSTEM ASPIRATION PUMP MAX 220; JCX
Catalog Number PMX220
Medical Device Problem Codes Smoking (1585); Suction Problem (2170)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the common carotid artery (cca)/right internal carotid artery (ica) using a penumbra system aspiration pump max 220 (pump max).During the procedure, the pump max started emitting smoke and stopped working.The physician was unable to turn the pump max back on and there was no aspiration.Therefore, the pump max was disconnected and the procedure was completed using a manual aspiration with a syringe.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the fuse port on the back of the pump was elevated.The fuse port was removed, and corrosion was found on the fuses.The pump max housing was opened, and blood was observed within the pump housing.Liquid was within the tubing and the piston.During functional testing, the pump max was powered on and the fan could be heard but no aspiration was observed.Conclusions: evaluation of the returned pump max revealed liquid within the tubing and pistons.This typically occurs if the tubing is connected directly to the pump instead of the canister, supplied by penumbra.If liquid is aspirated into the pump, the pump may not function properly.Further evaluation revealed corrosion within the pump housing and on the fuses on the back of the pump housing.These damages were likely a result of liquid being aspirated into the pump.Penumbra pumps are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ASPIRATION PUMP MAX 220
Common Device Name
JCX
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9221921
Report Number3005168196-2019-01971
Device Sequence Number2734311
Product Code JCX
UDI-Device Identifier00814548012698
UDI-Public00814548012698
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPMX220
Device Lot NumberF17185-03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/23/2019
Supplement Date Received by Manufacturer11/08/2019
Initial Report FDA Received Date10/22/2019
Supplement Report FDA Received Date11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005